Texas, 2021Tornado and Flash Flood in Texas, May 17 to 18, 2021
May 17 to 18, 2021 · NWS LUB · 24 events in 13 counties and zones
A widespread severe thunderstorm event occurred on the afternoon and evening of the 17th. Thunderstorms initially formed along a dryline near the Texas/New Mexico state line and along an outflow boundary from previous day storms.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A widespread severe thunderstorm event occurred on the afternoon and evening of the 17th. Thunderstorms initially formed along a dryline near the Texas/New Mexico state line and along an outflow boundary from previous day storms. The ample instability was complemented by large scale lift moving overhead from an upper level jet moving into the southern High Plains. Very intense supercells developed across the entirety of the South Plains, Rolling Plains, and extreme southern Texas Panhandle due to the abundant amount of unstable air. Several supercells produced hail up to baseball size as they slowly moved across the region. One particularly robust rotating storm developed over Hockley County and moved eastward into Lubbock County and through the city of Lubbock. This storm developed several funnel clouds and a brief tornado in far eastern Hockley County. The low level circulation moved directly over the southern portion of the city of Lubbock but did not produce any additional tornadoes. Decaying thunderstorms also produced two high wind gusts. These high wind gusts were measured by the Texas Tech University West Texas mesonet at Friona (Parmer County) 64 mph and Lesley (Hall County) 59 mph. Lastly, thunderstorms repeatedly formed over central Bailey County causing flash flooding along Farm to Market Road 746 west of Texas Highway 214.
In the early morning hours of the 18th, stratiform precipitation from decaying thunderstorms produced two high wind gusts. One near Graham of 62 mph and the other near Hackberry (Cottle County) of 59 mph. Both of these reports came from the Texas Tech University West Texas mesonet.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 17, 1:36 PM CST, 2 hours 28 minutes earlier.
Area forecast discussion, May 17, 1:36 PM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
236 PM CDT Mon May 17 2021
.SHORT TERM...
Relatively cool and somewhat surprisingly dry airmass (with dewpoints
dropping into the upper 40s) much of the day so far, following the
early morning outflows. By mid afternoon, however, we were seeing
rapid recovery of higher dewpoints and gradually warmer temperatures
as a surface low pressure center was deepening over eastern New
Mexico. Anticipation is the surface low will shift into southeast
New Mexico and increase the moist, low level inflow across our area
in advance of the strong upper level low pressure system over
eastern Arizona. Solutions consistent breaking out scattered strong
or severe thunderstorms by 4 or 5 pm near the New Mexico-Texas
border with storms moving to the east. Combination of instability
and shear support rapidly rotation supercells and a valid tornado
threat, so a Tornado Watch will be in effect this evening at least
areas on the Caprock if not all areas. We also issued a Flash Flood
Watch this evening the entire area over concern for slower moving
right-splitting supercells. Forecast hodographs exhibit straight-
lines initially late this afternoon and early evening, favoring
splitting storms, before stronger flow leads to a more coalesced
system into the eastern part of the area later this evening.
Another impulse appears will stream across the area later tonight.
So following a break in activity on the Caprock later this evening,
we expect a renewal of storm chances early Tuesday mainly from the
southern South Plains to the Rolling Plains. But rain coverage from
this next impulse remains uncertain and largely dependent on the
early evening storms. None-the-less, slightly cooler and moist low
level conditions likely to blanket the area again early Tuesday
after this next impulse departs to the east.
Focus Tuesday afternoon once again will likely turn west to to the
dryline, which probably will be in eastern New Mexico once again.
The large upper level storm system still will be just west of the
area. We retained a chance mention for storms much of the area
Tuesday afternoon, but perhaps better chances will be later Tuesday
or Tuesday night; see discussion below. RMcQueen
.LONG TERM...
The upper level closed low currently to our west, helping to drive
recent severe convection will begin to lift north out of northeast
New Mexico tomorrow night into early Wednesday morning. As the low
evolves into an open wave, a sharp trough will linger over our
general longitude with high pressure amplifying across eastern
CONUS. The lingering trough and surface pressure falls in eastern
New Mexico will keep chances of scattered showers and thunderstorms
in the forecast late Tuesday night and Wednesday, along and east
of a dryline currently progged to position in vicinity of the I27
corridor. The SPC currently has most of our area in a Day 3
Marginal for more severe storms on Wednesday. The upper level low
turned open wave and associated trough will get absorbed by the
polar jet back into the next Pacific low over NOCAL Thursday, as
the broad ridging across the east serves to block eastern
progression. There will be a break in convective activity on
Thursday as the upper trough gets absorbed, followed by deep
boundary layer Gulf moisture return beginning early Friday as the
blocking ridge expands west. The expected moisture return and
westward expansion of the ridge coupled with the deepening of the
next Pacific Low to our west may lead to another round of severe
weather over multiple days next weekend.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight CDT tonight for TXZ021>044.
&&
05/55
Hazardous weather outlook, May 17, 10:51 AM CST, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1151 AM CDT Mon May 17 2021
TXZ021>044-181700-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1151 AM CDT Mon May 17 2021
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...This afternoon and tonight.
There is a moderate risk of severe thunderstorms for the South
Plains and Rolling Plains this afternoon into tonight, with an
enhanced risk of severe weather for the southern Texas Panhandle.
Isolated to scattered supercell thunderstorms are expected to
develop near a dryline across the southwest Texas Panhandle and
western and central South Plains this afternoon. These storms will
become more enhanced where the dryline intersects an east-west
boundary crossing the southern and central South Plains and southern
Rolling Plains. These storms will quickly become severe and be
capable of producing baseball size hail, wind gusts to 75 mph,
torrential rainfall and tornadoes. This activity will move eastward
through the evening, likely growing into a larger complex of
thunderstorms as it moves off the Caprock. A hail, wind and heavy
rain threat will continue with the complex of thunderstorm through
the evening as well as still a risk for a few tornadoes.
Another round of severe thunderstorms capable of generating golf
ball size hail, wind gusts to 65 mph and intense rainfall and flash
flooding may develop over the southern South Plains and the Rolling
Plains late tonight, after midnight, and persist into Tuesday
morning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
More opportunities for thunderstorms will exist late Tuesday,
Wednesday and then again from Friday into next weekend. Some of
these storms could be strong to severe and produce heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed. Please relay any information
about severe weather to the NWS while following local, state, and CDC
guidelines.
Event by event
16 hail, 4 high wind, 2 thunderstorm wind, 1 flash flood, 1 tornado. Local standard time, as filed.
Hail, Dickens
- When
- May 17, 4:04 PM CST
- Where
- Dickens County, 0.6 mi W of Spur Muni Arpt
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.452, -100.860
Emergency management in Dickens County reported quarter size hail about two miles south of Spur.
Hail, Kent
- When
- May 17, 4:07 PM CST to 4:31 PM CST
- Where
- Kent County, 6.84 mi N of Clairemont to 0.77 mi NE of Girard
- Measured
- 2.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 33.268, -100.769
Several reports of hail up to baseball size were received from storm chasers in a swath from about nine miles southwest of Girard to the town of Girard. No damage was reported.
Hail, Motley
- When
- May 17, 4:41 PM CST
- Where
- Motley County, Matador
- Measured
- 1.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.020, -100.820
The Motley County sheriff's office reported ping pong ball size hail in Matador.
Hail, Kent
- When
- May 17, 4:48 PM CST to 4:59 PM CST
- Where
- Kent County, Jayton to 1.46 mi NNW of Jayton
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.250, -100.580
Law enforcement reported a swath of hail along Texas Highway 70 from Jayton to about two miles northwest of Jayton.
Hail, Bailey
- When
- May 17, 5:16 PM CST
- Where
- Bailey County, 7.65 mi NNW of Baileyboro
- Measured
- 2 in hail
- Reported by
- Storm Chaser
- Coordinates
- 34.134, -102.864
A storm chaser reported hail up to two inches in diameter about nine miles southwest of Muleshoe. No damage was reported.
High Wind, Parmer
- When
- May 17, 5:20 PM CST to 5:35 PM CST
- Where
- Parmer forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
Hail, Hockley
- When
- May 17, 5:21 PM CST
- Where
- Hockley County, Sundown
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.450, -102.500
A trained spotter reported quarter size hail in Sundown.
Hail, Bailey
- When
- May 17, 5:33 PM CST to 5:35 PM CST
- Where
- Bailey County, Muleshoe
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 34.220, -102.730
Law enforcement in Muleshoe and an NWS cooperative weather observer reported quarter size hail in Muleshoe.
Hail, Hockley
- When
- May 17, 5:44 PM CST to 5:54 PM CST
- Where
- Hockley County, 3.82 mi NW of Clauene to 2.99 mi ESE of Levelland Muni Arpt
- Measured
- 1.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 33.502, -102.434
Multiple reports were received of a swath of hail up to golf ball size from southwest of Levelland to southeast of Levelland crossing US Highway 385. No damage was reported.
Hail, Lamb
- When
- May 17, 5:47 PM CST
- Where
- Lamb County, Sudan
- Measured
- 2 in hail
- Reported by
- Social Media
- Coordinates
- 34.070, -102.530
A photograph on social media showed hail up to two inches in diameter in Sudan. No damage was reported.
Hail, Motley
- When
- May 17, 5:57 PM CST
- Where
- Motley County, 6.15 mi ENE of Flomot
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 34.269, -100.890
A storm chaser reported quarter size hail northeast of Flomot.
Hail, Bailey
- When
- May 17, 5:58 PM CST
- Where
- Bailey County, Needmore
- Measured
- 2 in hail
- Reported by
- Storm Chaser
- Coordinates
- 34.030, -102.730
A storm chaser reported hail up to two inches in diameter in Needmore. No damage was reported.
Thunderstorm Wind, Castro
- When
- May 17, 6:15 PM CST to 6:20 PM CST
- Where
- Castro County, 2 mi NE of Dimmitt
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.571, -102.295
A Texas Tech University West Texas mesonet site near Dimmitt measured severe wind gusts from 1815 CST through 1820 CST. A peak wind gust of 71 mph was measured at 1820 CST.
Hail, Hockley
- When
- May 17, 6:27 PM CST
- Where
- Hockley County, 4 mi SW of Smyer
- Measured
- 2.5 in hail
- Reported by
- Storm Chaser
- Coordinates
- 33.539, -102.219
A storm chaser reported hail up to tennis ball size southwest of Smyer. No damage was reported.
Hail, Lamb
- When
- May 17, 6:33 PM CST
- Where
- Lamb County, 3.91 mi NNW of Sudan
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 34.123, -102.553
A storm chaser reported quarter size hail northwest of Sudan.
Hail, Hall
- When
- May 17, 6:36 PM CST
- Where
- Hall County, 1.83 mi NW of Turkey
- Measured
- 2 in hail
- Reported by
- Storm Chaser
- Coordinates
- 34.418, -100.904
A storm chaser reported hail up to two inches in diameter along Texas Highway 70 just northwest of Turkey. No damage was reported.
Flash Flood, Bailey
- When
- May 17, 6:40 PM CST to 8:40 PM CST
- Where
- Bailey County, 6.36 mi NW of Baileyboro to 8.24 mi NNE of Baileyboro
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 34.102, -102.890
Training thunderstorms over several hours across central Bailey County caused flash flooding mostly along Farm to Market Road 746 west of Texas Highway 214. The next morning water was still over Farm to Market Road 746.
Hail, Lubbock
- When
- May 17, 6:48 PM CST
- Where
- Lubbock County, 4.07 mi WNW of Lubbock Airpark
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.496, -101.888
A trained spotter reported quarter size hail at 108th Street and Indiana Avenue in the city of Lubbock.
Tornado, Hockley
- When
- May 17, 6:50 PM CST to 6:51 PM CST
- Where
- Hockley County, 4.6 mi SSE of Smyer to 4.7 mi SSE of Smyer
- Rating
- EFU
- Path length
- 0.42 mi
- Path width
- 30 yd
- Reported by
- Storm Chaser
- Coordinates
- 33.517, -102.143
Numerous reports of a funnel cloud and a brief touchdown were received on a supercell just west of Wolfforth. The tornado briefly touched down in an open field in Hockley County just west of the Lubbock/Hockley County line. No damage was known from this tornado, therefore, a rating of EF-Unknown was assigned.
Hail, Lubbock
- When
- May 17, 7:12 PM CST to 7:32 PM CST
- Where
- Lubbock County, 2.45 mi NNE of Wolfforth to 3.76 mi SSW of Lubbock
- Measured
- 1.75 in hail
- Reported by
- Social Media
- Coordinates
- 33.534, -102.009
A tornadic supercell produced a swath of mostly quarter size hail from Wolfforth across a small portion of the southern part of the city of Lubbock from 1912 CST through 1932 CST. A photograph on social media showed a maximum hail size of golf ball size in Wolfforth.
Thunderstorm Wind, Childress
- When
- May 17, 9:30 PM CST to 9:35 PM CST
- Where
- Childress County, 2 mi NNE of Childress
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.447, -100.187
A Texas Tech University West Texas mesonet site near Childress measured severe wind gusts from 2130 CST through 2135 CST. A peak wind gust of 63 mph was measured at 2135 CST.
High Wind, Hall
- When
- May 17, 10:23 PM CST
- Where
- Hall forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.531, -100.681 (the zone’s center; the record gives no point)
High Wind, Cottle
- When
- May 18, 4:57 AM CST
- Where
- Cottle forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.078, -100.279 (the zone’s center; the record gives no point)
High Wind, Garza
- When
- May 18, 5:05 AM CST to 5:07 AM CST
- Where
- Garza forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.180, -101.298 (the zone’s center; the record gives no point)
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Louisiana, May 17 to 19, 20212 deaths · $500 million · EF0 · 15 events
- Tornadoes and Flash Flooding in Louisiana, May 17 to 18, 20212 deaths · $216,000 · EF0 · 24 events
- Flash Flooding in Texas, May 17, 2021$5.6 million · 4 events
- Flash Flooding in Missouri, May 17 to 18, 20213 injured · $250,000 · 7 events
- Damaging Winds in Texas, May 17 to 18, 2021$480,000 · 74 kt wind · 16 events
- Tornadoes and Flash Flooding in Texas, May 17 to 19, 2021$138,000 · EF1 · 14 events
- Tornado and Flash Flooding in Arkansas, May 17 to 19, 2021$27,000 · EF0 · 17 events
- Tornado and Flash Flood in Texas, May 17, 2021$20,000 · 2.75 in hail · 18 events
- Flash Flooding and Heavy Snow in Colorado, May 17 to 18, 20211.5 in hail · 24 events
- Flash Flood in Nebraska, May 17, 2021$25,000 · 1 event
- Dense Fog in Virginia, May 17, 202117 events
- Tornadoes and Hail in New Mexico, May 17, 2021$3,000 · EF0 · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952348, 952349, 952350, 952351, 952352, 953065, 953062, 953066, 953080, 953072, 953077, 953074, 953081, 953082, 953083, 953084, 953097, 953086, 953091, 953089, 953093, 953094, 953109, 953110.